Utah, 2024Flash Flood and Hail in Utah, August 23, 2024
August 23, 2024 · NWS GJT · 3 events in 2 counties and zones
With deep monsoonal moisture in place, as well as around 1000 J/kg of instability and some bulk shear aloft, widespread strong to severe thunderstorms formed across the Four Corners region. This resulted in multiple severe threats in eastern Utah which included large hail and flash flooding due to heavy rainfall rates in excess of 2 inches per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With deep monsoonal moisture in place, as well as around 1000 J/kg of instability and some bulk shear aloft, widespread strong to severe thunderstorms formed across the Four Corners region. This resulted in multiple severe threats in eastern Utah which included large hail and flash flooding due to heavy rainfall rates in excess of 2 inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 23, 10:40 AM MST, 3 hours 50 minutes earlier. Its key messages:
- Afternoon showers and thunderstorms will continue Friday and Saturday thanks to abundant monsoon moisture in the region. Some storms will be capable of producing flash flood conditions.
- Cloud cover from leftover showers will pose some challenges to pinpointing thunderstorm development today and Saturday. Keeping abreast of changing forecast conditions is recommended.
- Breezy conditions are expected Saturday afternoon ahead of an approaching frontal boundary.
- Unsettled conditions are expected to stick around Sunday and into the new work week. Models are displaying some inconsistencies in the wake of the passing frontal boundary.
Area forecast discussion, Aug 23, 10:40 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1140 AM MDT Fri Aug 23 2024
.KEY MESSAGES...
- Afternoon showers and thunderstorms will continue Friday and
Saturday thanks to abundant monsoon moisture in the region.
Some storms will be capable of producing flash flood
conditions.
- Cloud cover from leftover showers will pose some challenges to
pinpointing thunderstorm development today and Saturday.
Keeping abreast of changing forecast conditions is
recommended.
- Breezy conditions are expected Saturday afternoon ahead of an
approaching frontal boundary.
- Unsettled conditions are expected to stick around Sunday and
into the new work week. Models are displaying some
inconsistencies in the wake of the passing frontal boundary.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 343 AM MDT Fri Aug 23 2024
A pattern shift is in the works for the West Slope. The persistent
ridging/high pressure supplying us with a seemingly endless supply
of monsoonal moisture faces some stiff competition in a PACNW storm
working ashore this morning. Deterministic models are keen to let
the ridge fight back for the next 36 hours or so. This,
conveniently, outlines the short term forecast period. The monsoonal
moisture plume will remain a player through much of this period, as
will the ample quantity of recycled surface moisture laying around.
PWAT's are expected to remain high today and tomorrow, the primary
reason for a WPC marginal area of flash flooding risk painted across
the CWA both days. Residual cloud cover from some overnight showers
will plague us again today from an instability standpoint. Provided
we break out of the cloud cover, storms will have little trouble
forming and training storms should be productive enough to pose
hydrological concerns in our flashy drainages. Timing will also pose
some headaches for this forecast as well. Strong southwesterly mid
level winds are expected to tap into a drier air mass west of the
monsoonal pool this afternoon. This will certainly cut into some
rainfall rates from storms that get a late start, thanks to cloud
cover. However, models pick up more monsoonal moisture as the trough
works east and the strong mid level southwesterly's entrain more
moisture, lifting it across the Four Corners in the familiar
trajectory. This looks good enough to keep some rainfall going into
the overnight hours and early Saturday morning...yet another wrinkle
in Saturday's forecast, given the likelihood of leftover cloud cover
keeping things stable Saturday morning. The open wave PACNW storm
pushes across the Great Basin Saturday, keeping a strong mid level
jet max overhead. Breezy conditions will mix down Saturday afternoon
and keep wind gusts of 20-30 mph widespread across the region, with
some stronger gusts on the high terrain and north of the Colorado
River Corridor. Enough moisture will remain in place for another
round of showers and thunderstorms on Saturday too. Localized flash
flooding around training storms will remain a concern Saturday too.
Temperatures will continue to hover around normal today and
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 343 AM MDT Fri Aug 23 2024
An upper level trough will be just on our doorstep Saturday night
as high pressure remains to our east. Some precip is expected
overnight, much like we've seen lately. For Sunday, the location of
these two features will allow PWATs to increase some from what we
saw Saturday. PWAT values will range from around 0.7 inches to 0.9
inches. Accompanying this little surge in moisture will be the right
entrance region of a jet streak moving overhead providing some lift
in its own right. So we can look for another active day with more
showers and thunderstorms favoring the Bookcliffs and areas south.
SPC has kept us in a marginal risk for severe storms with the main
risk being strong wind gusts in the afternoon and evening.
Monday, the main trough that was approaching the area will continue
moving eastward and leave behind either a closed low or just general
troughiness to our west. Either way, the low or shortwave (depending
on the model) will bring another round of convection. Coverage
should start diminishing as available moisture starts to decrease.
This far out, we'll need to wait and see if this actually pans out.
Looking ahead to Wednesday and Thursday, deterministic models
disagree considerably with the evolution of a closed low dropping in
from the northwest (GFS) or not (EC). Looking at the NBM output, it
appears to be giving the nod to the EC solution Tuesday onwards as
PoP chances and coverage is considerably less than the GFS. Again,
we'll have to wait and see.
Temperatures through the period will start out below the usual
seasonal values climbing to more normal numbers towards the end of
the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1140 AM MDT Fri Aug 23 2024
This plume of moisture will continue to feed shower and
thunderstorm activity over the next 24 hours. Already some sites
have seen IFR conditions due to moderate to heavy rainfall rates
affecting visibility. This threat will continue at most TAF
sites through the evening hours with showers and storms
lingering over the area well into the early morning hours. Gusts
of 30 to 45 mph will be a threat with storms today along with
moderate to heavy rainfall rates. Lower clouds may also become
an issue in some of the valleys where heavy rainfall
occurs...most probable would be KEGE...but confidence low.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Aug 23, 3:06 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
406 AM MDT Fri Aug 23 2024
COZ001>014-017>023-UTZ022>025-027>029-241015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
406 AM MDT Fri Aug 23 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Flash flooding remains a concern from training thunderstorms that
are expected to develop this afternoon around the region. A few
storms are expected to continue into the overnight hours,
diminishing by daybreak Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and storms continue through the weekend. Storms will be
less widespread Saturday and Sunday. Localized flash flooding will
remain a problem both days. A pattern shift is developing by
early next week, with a pause in the monsoonal pattern expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 23, 12:31 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
131 PM MDT Fri Aug 23 2024
UTZ029-232000-
Canyonlands/Natural Bridges UT-
131 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SAN JUAN COUNTY
THROUGH 200 PM MDT...
At 131 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Halls Crossing, or 38 miles west of Mexican Hat,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern San
Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3730 11054 3739 11062 3754 11038 3736 11026
TIME...MOT...LOC 1931Z 228DEG 21KT 3736 11052
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
15Special weather statement, Aug 23, 1:03 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
203 PM MDT Fri Aug 23 2024
UTZ029-232030-
Canyonlands/Natural Bridges UT-
203 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN JUAN COUNTY THROUGH
230 PM MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fry Canyon, or 34 miles northwest of Mexican Hat,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fry Canyon.
This includes Utah 95 between mile markers 62 and 73, and between
mile markers 78 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3744 11029 3753 11040 3775 11027 3759 11004
TIME...MOT...LOC 2003Z 225DEG 20KT 3753 11031
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
15Special weather statement, Aug 23, 1:26 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
226 PM MDT Fri Aug 23 2024
UTZ028-029-232100-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
226 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN JUAN COUNTY THROUGH
300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fry Canyon, or 34 miles northwest of Mexican Hat, moving northeast at
30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fry Canyon.
This includes Utah 95 between mile markers 66 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3753 11019 3764 11030 3789 11003 3767 10980
TIME...MOT...LOC 2026Z 232DEG 27KT 3762 11017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Aug 23, 1:32 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
232 PM MDT Fri Aug 23 2024
UTZ029-232100-
Canyonlands/Natural Bridges UT-
232 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SAN JUAN COUNTY
THROUGH 300 PM MDT...
At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Fry Canyon, or 22 miles northwest of Mexican Hat,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central San
Juan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3733 11018 3739 11027 3756 11013 3741 10991
TIME...MOT...LOC 2032Z 223DEG 17KT 3740 11017
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Aug 23, 1:59 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
259 PM MDT Fri Aug 23 2024
UTZ022-028-029-232130-
La Sal and Abajo Mountains UT-Southeast Utah UT-
Canyonlands/Natural Bridges UT-
259 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAN JUAN COUNTY THROUGH
330 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Fry Canyon, or 26 miles north of Mexican Hat,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central San Juan
County.
This includes the following highways...
Utah 95 between mile markers 78 and 97.
Utah 275 between mile markers 0 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3745 11002 3752 11014 3776 10999 3761 10972
TIME...MOT...LOC 2058Z 217DEG 22KT 3753 11004
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BGBSpecial weather statement, Aug 23, 2:12 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
312 PM MDT Fri Aug 23 2024
UTZ028-029-232145-
La Sal and Abajo Mountains UT-Canyonlands/Natural Bridges UT-
312 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SAN JUAN COUNTY
THROUGH 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Spanish Valley, or 14 miles west of La Sal, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Sal, Spanish Valley, and La Sal Junction.
This includes U.S. Highway 191 in Utah between mile markers 101 and
116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3825 10954 3834 10960 3849 10942 3829 10923
TIME...MOT...LOC 2112Z 237DEG 20KT 3831 10952
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BGBHail, San Juan
- When
- August 23, 2:30 PM MST to 3:00 PM MST
- Where
- San Juan County, 10 mi E of Fry Canyon
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.630, -109.967
A strong thunderstorm passed over the Fry Canyon area and produced hail up to nickel size.
Hail, Grand
- When
- August 23, 3:30 PM MST to 4:00 PM MST
- Where
- Grand County, 1.28 mi WSW of Thompson to Thompson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.960, -109.740
A strong to severe storm passed over Thompson Springs and produced hail ranging from 0.7 to 1.25 inches in diameter.
Flash Flood, Grand
- When
- August 23, 4:30 PM MST to 7:30 PM MST
- Where
- Grand County, 0.88 mi W of Moab to 1.51 mi NNW of Moab
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.580, -109.566
Heavy rain due to thunderstorms over the area resulted in 1.5 to 2 inch per hour rainfall rates with pea size hail mixed in. This resulted in flooding across downtown Moab with 2 feet of water flowing through downtown. Mill Creek saw a rise in water levels which runs through town with water cresting the roadway bridge. Water was also seen running over some driveways.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Oklahoma, August 23 to 26, 2024117 events
- Damaging Winds in Montana, August 23, 2024$236,000 · 63 kt wind · 5 events
- Damaging Winds in Oklahoma, August 23, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 23 to 24, 20247 events
- Hail and Damaging Winds in Texas, August 23, 20241 in hail · 7 events
- Hail and Damaging Wind in Montana, August 23, 20242.5 in hail · 6 events
- Damaging Winds in Texas, August 23, 2024$12,000 · 61 kt wind · 2 events
- Damaging Wind and Heavy Rain in Florida, August 23, 2024$2,000 · 4 events
- Flash Flooding and Hail in Arizona, August 23, 2024$2,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Nebraska, August 23, 202452 kt wind · 4 events
- High Wind in Nevada, August 23 to 24, 202472 kt wind · 3 events
- Wildfire in Montana, August 23 to 31, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208138, 1208137, 1208136.